Small Steps: Adventures in Prescriptions and Dosing

After a lot of work with my psychiatrist, we managed to, more or less, titrate my medications to acceptable doses that managed my anxiety and depression (again, more or less). Primarily, these were my Paxil and Wellbutrin, which are my long term maintenance medications. A little bit of Ambien here to counter the side effects, and a little bit of Klonopin there to pick up the occasional slack (an intense background social anxiety), and I’m pretty much golden.

One might assume, then, that messing with this carefully achieved balance can create problems, if not outright havoc. At the best, you will probably experience a change in mood and your symptoms, increasing for the worse to headaches (including migraines) and sleep loss, all the way towards the very dangerous, such as heart problems.

After a lengthy (but appropriate) discussion with my doctor, I worked with him to change my dose of Paxil from 30 up to 40mg (the typical recommended maximum dose). The effect took about two weeks to set in (from recollection, so +/- a few days), but it was a definitive and positive effect. My anxieties were much better controlled, and though I’d been relatively stable and happy in the past few months prior, I still stabilized considerably over even that.

The end of this brief period came soon enough, unfortunately. It seems that during that prior session, my doctor had unintentionally written 30mg in his logs. As a result, the next time we saw each other for meds, he wrote the following script for 30mg again. I hadn’t even checked the script, and didn’t notice until I got my script filled. I checked them against my bottle at home, and then verified with the pharmacy that the script he’d written this time was indeed for 30, and they confirmed.

I brought this to my doctor’s attention at our next meeting, as there would be insurance issues anyway with getting a new script filled. Because of the error in his logs, he was rather quite surprised, and it took a little bit of work to confirm. In the end, he consulted the pharmacy as well, and verified the case. In the intervening two weeks from when I initially got the script from him, and when I next saw him, I hadn’t really seen any changes. Given that it took two weeks or so to see the changes from 30 to 40, that makes sense.

Unfortunately, in the three weeks since I saw him then (last week we had to reschedule to this week), things have been a fair bit worse. I feel as if I’ve lost a good deal of progress as far back as the few months beforehand. I’m still optimistic that I’ll come back up to speed when the script is corrected and I return to the higher dose, but it’s still upsetting to see exactly how much I can still depend on chemicals to aid in my day to day stability.

There is a lesson in all of this. The obvious one is that you shouldn’t be afraid to check your scripts – before you leave the office if possible – your doctor is human after all. The other, however, which may be a fair bit more important, is to fully comprehend the impact that these medications can have on your body and mind, and overall well-being. Never ever simply stop taking your medications, particularly if you are on ANYTHING higher than the lowest possible dose. It’s important that, even if you don’t like or don’t agree with your particular doctor, that a medical professional be involved to ensure that it is done as safely as possible if you still insist.

Leave a Reply

Your email address will not be published. Required fields are marked *